Alert archive / Louisiana / Flash Flood Warnings in 2017

Flash Flood Warning 50, NWS Lake Charles, LA

August 7, 2017Iberia Parish, Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Aug 7, 2017, 6:29 PM CDT for Iberia Parish, Saint Martin Parish, Louisiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2017, 6:29 PM CDT (23:29 UTC)
Expired
Aug 7, 2017, 8:30 PM CDT
In force
2 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Iberia Parish, LA, Saint Martin Parish, LA

The radar

The Lake Charles radar (KLCH), 129 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1620 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1620 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

126 
WGUS54 KLCH 072329
FFWLCH
LAC045-099-080130-
/O.NEW.KLCH.FF.W.0050.170807T2329Z-170808T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
629 PM CDT MON AUG 7 2017

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Northwestern Iberia Parish in south central Louisiana...
  West central St. Martin Parish in south central Louisiana...

* Until 830 PM CDT

* At 627 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One to two inches of rain has 
  already fallen during the past hour. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  New Iberia, St. Martinville, Loreauville, Cade, Coteau, Acadiana 
  Regional Airport and Jefferson Island.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 2999 9199 2999 9198 3011 9193 3014 9188
      3018 9181 3015 9169 3007 9172 2997 9179
      2997 9199

$$

13
1 follow-up statement
660 
WGUS74 KLCH 080129
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
829 PM CDT MON AUG 7 2017

LAC045-099-080135-
/O.EXP.KLCH.FF.W.0050.000000T0000Z-170808T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iberia LA-St. Martin LA-
829 PM CDT MON AUG 7 2017

...THE FLASH FLOOD WARNING FOR NORTHWESTERN IBERIA AND WEST CENTRAL
ST. MARTIN PARISHES WILL EXPIRE AT 830 PM CDT...

Rains that prompted the warning have tapered off, with only light 
rain remaining over parts of Iberia Parish.  Additional 
thunderstorms producing heavy rain are occurring west of Abbeville, 
and could move east into the area over the next 1 to 2 hours. 
Advisories or warnings could once again be needed if that occurs.  

LAT...LON 2999 9199 2999 9198 3011 9193 3014 9188
      3018 9181 3015 9169 3007 9172 2997 9179
      2997 9199

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:48 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 7, 3:48 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
348 PM CDT Mon Aug 7 2017

.DISCUSSION...A cold front has moved into North Texas and South
Arkansas today with deep moisture pooled in south of the boundary
and over the local area. An upper level trough is also over
central sections of the country with embedded vorts affecting TX
and LA. The MCSs that were spawned by the upper disturbances last
night sent and outflow boundary into the East TX Lakes region this
morning. The combination of the boundary, ample moisture, and no
cap has allowed rain and thunderstorms to continue all morning and
afternoon over East TX.

This evening rain should decrease in coverage with the lose of
heating, however as tonight progresses look for more redevelopment
as additional convection over Texas responds to another incoming
disturbance aloft. Additional nocturnal convection will also move
in from the gulf. As with the convection today and over the past
few days, rain could be heavy at times. Another rainy day can be
expected on Tuesday as storms will likely be ongoing by sunrise
over a portion of the area.

Wednesday the weakening front will gradually return north and then
a ridge is expected to build in through the end of the week. While
afternoon storms are expected, this will more of a typical summer
pattern.

&&

.MARINE...A southeast to south flow is expected through the week
and coming weekend. Tropical Storm Franklin is expected to remain
well south of the region and generally not have any direct effects
on the northern gulf coast.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  73  85  73  88 /  70  80  50  50
LCH  77  87  77  90 /  60  70  40  50
LFT  76  87  76  90 /  40  60  40  50
BPT  75  87  75  90 /  70  70  40  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...05
Hazardous weather outlook, Aug 7, 4:41 AM CDT, 13 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
441 AM CDT Mon Aug 7 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
080945-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
441 AM CDT Mon Aug 7 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected across much of the area
today. Some of the stronger thunderstorms could produce locally
heavy rainfall and gusty winds in addition to frequent lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will be possible each day Tuesday
through Sunday. The environment will continue to be favorable for
locally heavy rainfall during the day on Tuesday. Some of the
stronger thunderstorms may also produce gusty winds in addition to
frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-080945-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
441 AM CDT Mon Aug 7 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

Showers and thunderstorms will be possible today and tonight over
the coastal waters. Some of the stronger thunderstorms could
result in gusty winds, locally higher seas, frequent lightning.
One or two waterspouts may also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will be possible during the late night
through the early morning hours each day Tuesday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:35 PM CDTAreal Flood AdvisoryLCHEvangeline, Saint Landry115 min

Nearby

Flash Flood Warnings in Louisiana, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.